MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-500-35
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/27/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information regarding a pipeline that failed to open at the distal end.The patient was undergoing a procedure to implant a flow diversion stent to treat a previous traumatic dissection of the internal carotid artery that was healed but with resulting/remaining aneurysm.The aneurysm max diameter was 3mm and the neck diameter was 3mm.The distal landing zone was 4.2mm and the proximal landing zone was 5mm.Vessel tortuosity was normal.It was reported that all devices were prepared according to the instructions for use (ifu).The microcatheter and guidewire were advance to the distal m1 segment of the middle cerebral artery (mca).The guidewire was removed and the pipeline was advanced without c omplication.Device deployment was initiated but the pipeline distal end did not open.The distal end had a conical or bullet shape.Less than 50% of the pipeline had been deployed when the failure to open was observed.The device was resheathed less than or equal to 2 times.The physician squeezed the pipeline just proximal to the unopened end and the pipeline did open partially but never opened completely.The pipeline was not positioned in a bend.The pipeline was resheathed and removed with the microcatheter.A replacement pipeline was deployed and implanted without incident.There were no patient symptoms or complications associated with this event.Post-procedure angiography showed good results.
 
Additional Manufacturer Narrative
H3: analysis of the pipeline flex (lot no.A817113) found that the distal and proximal dps restraints were intact.The dps sleeves were found intact with no signs of damage.The distal hypotube and ptfe shrink tubing were found to be intact with no signs of elongation.The distal and proximal ends of the pipeline flex braid were found fully opened and moderately frayed.No bend was observed on the pushwire.No defects were found with the tip coil, distal marker, re-sheathing marker, re-sheathing pad or with the proximal bumper.No other anomalies were observed.Based on the returned device, the pipeline flex was not confirmed to have failure to open at the distal end as the distal and proximal ends of the pipeline flex braid were found fully opened and moderately frayed.However, the cause for damage could not be determined.H6: method code updated to b01.Result code updated to c070601.Conclusion code updated to d15.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
No additional information received.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key11251685
Report Number2029214-2021-00115
Device Sequence Number19524551
Product Code OUT
UDI-Device Identifier00847536016903
UDI-Public00847536016903
Combination Product (Y/N)N
Initial Reporter StateIA
Initial Reporter CountryUS
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/30/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/17/2022
Device Model NumberPED-500-35
Device Catalogue NumberPED-500-35
Device Lot NumberA817113
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/04/2021
Initial Date Received by Manufacturer 01/27/2021
Supplement Date Received by Manufacturer03/12/2021
Initial Report FDA Received Date01/29/2021
Supplement Report FDA Received Date03/30/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age30 YR
Patient Weight188